Skip to Content

Sponsors

No results

Tags

No results

Types

No results

Search Results

Events

No results
Search events using: keywords, sponsors, locations or event type
When / Where
All occurrences of this event have passed.
This listing is displayed for historical purposes.

The Center for the Study of Complex Systems pres.

Complex Systems presents: A Nobel Symposium 2019

An afternoon symposium.

Nobel Symposium 2019 Nobel Symposium 2019
Nobel Symposium 2019
Eight scholars discuss the work, impact, and personality of the Laureates of this year's SEVEN! Nobel Prizes. (Snacks and coffee will be provided throughout the afternoon)

FREE AND OPEN TO THE PUBLIC – STUDENTS ENCOURAGED TO ATTEND - TALKS ARE GEARED TO A GENERAL AUDIENCE - COME TO ONE, COME TO ALL

SCHEDULE:
1:00-1:05pm INTRODUCTION
1:05-1:40pm CHEMISTRY
1:40-2:15pm PHYSICS
2:15-2:20pm 5 minute snack/coffee break
2:20-2:55pm MEDICINE
2:55-3:35pm ECONOMIC SCIENCES
3:35-4:15pm PEACE PRIZE
4:15-4:20pm 5 minute snack/coffee break
4:20-4:55pm LITERATURE 2018
4:55-5:30pm LITERATURE 2019


1:05 PM CHEMISTRY – Wei Lu, Director, ABCD Battery Research Center and Professor, Mechanical Engineering will discuss the Chemistry prize shared by: John Goodenough (b. Germany, University of Texas (Austin)); M. Stanley Whittingham (b. UK, Binghamton University, State University of New York); and Akira Yoshino (b. Japan, Asahi Kasei Corporation, Tokyo) in recognition of their work "for the development of lithium-ion batteries”

1:40 PM PHYSICS - Fred Adams, Professor of Physics and Astronomy, will discuss the Physics prize shared by James Peebles (b. Canada, Princeton) “for theoretical discoveries in physical cosmology”
and Michel Mayor (b. Switzerland, U. of Geneva), Didier Queloz (b. Switzerland U. of Geneva & Cambridge) for “the discovery of an exoplanet orbiting a solar-type star.”

2:20 PM MEDICINE - Yatrik Shah, Professor, Molecular and Integrative Physiology & Internal Medicine - Gastroenterology will discuss the Medicine prize shared by William G. Kaelin Jr. (b. USA, Harvard Medical School &, Howard Hughes Medical Institute); Sir Peter J. Ratcliffe (b. UK, Oxford; Francis Crick Institute) and Gregg L. Semenza (b. USA, Johns Hopkins University) “for their discoveries of how cells sense and adapt to oxygen availability.”

2:55 PM ECONOMIC SCIENCES - Dean Yang, Professor Economics, Public Policy; Pop. Studies Center, will discuss the Economics prize shared by Abhijit Banerjee (b. Inida, MIT); Esther Duflo (b. FRANCE, MIT); and Michael Kremer (b. USA (NY), Harvard) “for their experimental approach to alleviating global poverty.”

3:35 PM PEACE - Laura Nyantung Beny - Professor of Law, Associate Director of African Studies Center, UM, will discuss the award to Abiy Ahmed Ali (b. Ethiopia, Prime Minister FDRE) who received the prize “for promoting peace and reconciliation”.

4:20 PM LITERATURE 2018 – Benjamin Paloff, Professor of Slavic Languages and Literatures & of Comparative Literature will discuss the award of the delayed 2018 Literature prize - Olga Tokarczuk (b. POLAND, Author) "for a narrative imagination that with encyclopedic passion represents the crossing of boundaries as a form of life."

4:55 PM LITERATURE 2019 - Johannes von Moltke, Professor of Germanic Languages and Literatures & Professor of Film, Television and Media together with Teresa Kovacs, Professor of Germanic Studies, Indiana University will discuss laureate Peter Handke (b. POLAND, Author) who was awarded the prize "for an influential work that with linguistic ingenuity has explored the periphery and the specificity of human experience"

Each presentation will be 30 minutes followed by a Q & A.

Illustrations of Nobel Peace Prize Winners reprinted with permission of the illustration artist Niklas Elmehed. Copyright Nobel Media.

Organizer: Robert Deegan

Questions? Call 734-763-3301 or email cscs@umich.edu
Report Event As Inappropriate Contact Event Organizers
Back to Main Content